Advertisement

The Patient With A History of Anaphylaxis

  • Kenneth J. Abrams

Abstract

A 50-year-old woman with a medical history significant for essential hypertension was admitted for total abdominal hysterectomy for uterine leiomyomata. Her surgical history revealed cholecystectomy 5 years previously under general anesthesia without complications. Medications included atenolol 50mg b.i.d. and hydrochlorothiazide 50mg o.d. with potassium supplementation. She had a history of allergy to shellfish and seasonal rhinitis, but there were no known drug allergies. Prior exposures to penicillins were without incident.

Keywords

Anaphylactic Reaction Drug Allergy Anaphylactoid Reaction Intradermal Testing Uterine Leiomyomata 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Levy J.H.: Allergy and Anesthesia. 1990 Annual Refresher Course Lectures. No. 142, San Francisco.Google Scholar
  2. 2.
    Levy M., Lipshitz M., Eliakin M.: Hospital admissions due to adverse drug reactions. Am J Med Sci 1979, 277: 49–56.PubMedCrossRefGoogle Scholar
  3. 3.
    Beaven M.A.: Anaphylactoid reactions to anesthetic drugs. Anesthesiology 1981, 55: 3–5.PubMedCrossRefGoogle Scholar
  4. 4.
    Jich H.: Adverse drug reactions: The magnitude of the problem. J Clin Immunol 1984, 74: 555–60.CrossRefGoogle Scholar
  5. 5.
    Levy J.H.: Allergic reactions during anesthesia. J Cln Anesth 1988, 1: 39–46.CrossRefGoogle Scholar
  6. 6.
    Van Arsdel P.P.: Diagnosing drug allergy. JAMA 1982, 247: 2576–81.PubMedCrossRefGoogle Scholar
  7. 7.
    Fox G.S., Wilkinson R.D., Rabow F.I.: Thiopental anaphylaxis: A case and a method for diagnosis. Anesthesiology 1971, 35: 655–7.PubMedCrossRefGoogle Scholar
  8. 8.
    Stoelting R.K.: Allergic reactions during anesthesia. Anesth Analg 1983, 62: 341–56.PubMedCrossRefGoogle Scholar
  9. 9.
    Watkins J., Clark A., Applegard T.N., et al: Immune mediated reactions to althesin (alphaxalone). Br J Anaesth 1976, 48: 881–6.PubMedCrossRefGoogle Scholar
  10. 10.
    Lorenz W., Dornicke A.: Histamine release in clinical conditions. Mt Sinai J Med (NY) 1978, 45: 357–86.Google Scholar
  11. 11.
    Adourian U.A., Hirshman C.A., Adkinson N.F.: Immunoreactivity of protamine preparations used to reverse heparin anticoagulation. Anesthesiology 1990, 73: 328–31.PubMedCrossRefGoogle Scholar
  12. 12.
    Adourian U., Fuchs E., Adkinson N.F., et al.: Incidence of anti-protamine antibody in vasectomized males. Anesthesiology 1990, 73(3A): 1257.Google Scholar
  13. 13.
    Altman L.C.: Basic immune mechanisms in immediate hypersensitivy. Med Clin North Am 1981, 65: 941–57.PubMedGoogle Scholar
  14. 14.
    Norrow D.H., Luther R.R.: Anaphylaxis: Etiology and guideline for management. Anesth Analg 1976, 55: 493–99.Google Scholar
  15. 15.
    Levy J.H.: Anaphylactic/anaphylactoid reactions during cardiac surgery. J Clin Anesth 1989, 1: 426–30.PubMedCrossRefGoogle Scholar
  16. 16.
    Gerber A.C., Jorg W., Abinden J., Seger R.A., Dangel PH.: Severe intraoperative anaphylaxis to surgical gloves: Latex allergy, an unfamiliar condition. Anesthesiology 1989, 71: 800–2.PubMedCrossRefGoogle Scholar
  17. 17.
    Brande B.M., Gold M., Swartz J.S. et al.: Intraoperative anaphylaxis to latex: an identifiable population at risk. Anesthesiology 1990, 73(3A): 1106.Google Scholar
  18. 18.
    Ravidran R.S., Klemm J.E.: Anaphylaxis to succinylcholine in a patient allergic to penicillin. Anesth Analg 1980, 59: 944–5.Google Scholar
  19. 19.
    Cohen S., Liu K.H., Marx G.F.: Upper airway edema—an anaphylactoid reaction to succinylcholine. Anesthesiology 1982, 56: 467–8.PubMedCrossRefGoogle Scholar
  20. 20.
    Levy J.H., Zaidan J.R., Farat B.: Prospective evaluation of risk of protamine reactions in patients with NPH insulin-dependent diabetes. Anesth Analg 1986, 65: 739–42.PubMedCrossRefGoogle Scholar
  21. 21.
    Etter M.S., Helrich M., Mackenzie CF.: Immunoglobulin E fluctuation in thiopental anaphylaxis. Anesthesiology 1980, 52: 181–3.PubMedCrossRefGoogle Scholar
  22. 22.
    Fisher M.M.: Intradermal testing after anaphylactoid reaction to anaesthetic drugs: Practical aspects of performance and interpretation. Anaesth Intensive Care 1984, 12: 115.PubMedGoogle Scholar
  23. 23.
    Nyhan D., Weiss M., Hirshmann CA.: Immunologic aspects of anesthetic agents. Anesth Rev 1989, 16(Suppl):10–18.Google Scholar
  24. 24.
    Barash PC, Cullen B.F., Stoelting R.K.: Clinical Anesthesia. Philadelphia: JB Lippincott, 1989, p 1386.Google Scholar
  25. 25.
    Ocelli C, Amedeo J., Raucoules M., et al.: Predictive value of skin tests in the choice of anesthetic drugs after a first anaphylactic reaction. Anesthesiology 1990, 73(3A): 1033.Google Scholar

Copyright information

© Birkhäuser Boston 1991

Authors and Affiliations

  • Kenneth J. Abrams

There are no affiliations available

Personalised recommendations